Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Comments Comments
  • Glossary Glossary
  • PDF PDF

Managing Gut Symptoms


HIV
& You

What Can You Do About Gut Problems?


No matter what type of gut problem(s) you have, there are several things you might consider doing.

1. WRITE IT DOWN, TALK IT OUT
Keep a journal. List the problems you encounter, their frequency, how long they last and exactly how they make you feel. Explain in detail and as honestly as possible how these problems impact your life, so your health care provider can get a sense of how severe they are. For example, if you are too nauseated to eat, sometimes vomit your medications or have so much gas you're afraid to go out in public, your doctor needs to know this.

Some people tend to "normalize" many of these GI side effects because they occur so regularly in their daily life. There's a lot more to gut problems than how they make you feel.


Viewpoint

"Your body is just this giant stream. For me, spiritually, the best approach to managing gut symptoms was to understand that this was part of how my stream works: There's going to be a lot coming in, and a lot going out."
-- Shana, diagnosed in 1994

2. CONSIDER CHANGING HIV TREATMENT
If you suspect your GI distress is caused by your HIV medications, never simply stop taking them. This can potentially make your HIV disease worse by causing resistance to your HIV medications, thereby limiting future treatment options. If your gut problems are caused by your meds, your doctor may recommend a switch in one or more of the meds in your regimen. While switching HIV drugs can be safe and may reduce side effects, there's no guarantee that the switch will help.

Your GI issues may go away on their own -- or with diet changes or other treatment options discussed in this booklet -- even if you don't switch HIV meds. Know your options if you and your doctor decide to switch. Remember that all medications can cause side effects. Be sure you know what are the possible side effects of any meds you are considering switching to, and whether you're willing to risk those possible side effects in order to get rid of the ones you currently have.

Above all, think of you and your doctor as a team. Your doctor wants you to stay healthy and be as comfortable as possible with any prescribed treatment.

3. LASTLY, NEVER FORGET THAT YOU ARE NOT ALONE!
Millions of other people are living with HIV, and if you're having gut problems, you can bet that many others are as well. It may sound strange, but some gut problems have a mental connection, so the better you feel emotionally, the better you may feel physically. You don't have to live in silent discomfort: Talk to your doctor, and contact your nearest HIV/AIDS organization for support.

Visit asofinder.com for a listing of HIV/AIDS service organizations throughout the U.S.




Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


Related Stories

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
HIV & You: Managing Gut Symptoms
More on Gastrointestinal Problems and HIV


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBody.com. It is a part of the publication HIV & You: Managing Gut Symptoms.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement